Wyoming, 2010

Damaging Wind in Wyoming, July 21, 2010

July 21, 2010 · NWS BYZ · 1 event in 1 county or zone

A few severe thunderstorms moved across the central and southern portions of the Billings Forecast Area during the evening hours of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few severe thunderstorms moved across the central and southern portions of the Billings Forecast Area during the evening hours of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 21, 7:22 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 7:22 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MDT WED JUL 21 2010

.SHORT TERM...VALID FOR THU AND FRI...

ONLY A FEW CHANGES TO THE GOING FORECAST...CARTER AND POWDER RIVER
COUNTIES IN MONTANA...AND SHERIDAN COUNTY WYOMING HAVE ALL BEEN
REMOVED FROM THE EARLIER SEVERE THUNDERSTORM WATCH ISSUED BY SPC.
THEREFORE...REMOVED SEVERE WORDING FROM ALL FORECASTS FOR THE
REMAINDER OF THE NIGHT.

MOST OF THE CONVECTION OVER THE WESTERN THE WESTERN PORTION OF
THE CWA WAS MOSTLY UNORGANIZED. AT SOME TIMES THESE STORMS
PRODUCED A DECENT AMOUNT OF LIGHTNING...BUT LITTLE IN THE WAY OF
SIZABLE HAIL OR GUSTY WINDS. THE CLUSTER OF STORMS IN MUSSELSHELL
COUNTY AS OF 0200 UTC PRODUCED SOME HEAVY RAIN AT TIMES. SINGER

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD.
BOTH GFS AND ECMWF SHOW A RIDGE BUILDING FOR THE WEEKEND.
TEMPERATURES LOOK TO REACH INTO THE 90S ACROSS THE LOWER ELEVATION
ON SATURDAY AND SUNDAY WITH ABUNDANT SUNSHINE. AN UPPER LEVEL
TROUGH MOVING ACROSS CENTRAL CANADA FLATTENS THE RIDGE OUT MONDAY
INTO TUESDAY. ATTENDANT SHORTWAVE ACTIVITY INCREASES THE POTENTIAL
SHOWERS AND THUNDERSTORMS DURING THIS TIMEFRAME. THE UPPER LEVEL
RIDGE APPEARS TO BUILD BACK INTO THE REGION LATE TUESDAY INTO
EARLY WEDNESDAY...BUT ANOTHER UPPER TROUGH MIGRATING SLOWLY INTO
THE PACIFIC NW PUTS US BACK INTO MORE OF A SW FLOW PATTERN LATE
WEDNESDAY INTO THURSDAY. EARLIER MODEL RUNS HAD THIS TROUGH
PROGRESSING EASTWARD A LITTLE FASTER. THE INCREASED SW FLOW ALOFT
LOOKS TO TAP SOME MONSOONAL MOISTURE AND PULL IT INTO THE REGION.
AS SUCH...INCREASED CHANCE OF THUNDERSTORMS LATE IN THE EXTENDED
PERIOD. STC/MEIER

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT...WITH
THE THREAT FOR STRONG STORMS SHIFTING EASTWARD THROUGH THE NIGHT.
THUNDERSTORMS WILL DIMINISH TOWARDS MORNING AS A TROUGH MOVES
THROUGH THE REGION. WINDS WILL SWITCH TO MORE OF A WESTERLY
DIRECTION BEHIND THE TROUGH WITH MAINLY VFR CONDITIONS ANTICIPATED
DURING THE DAY ON THURSDAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 058/083 060/083 058/087 061/092 064/088 061/087 061/085
    62/T    32/T    10/U    11/U    12/T    22/T    22/T
LVM 050/081 049/084 046/089 050/092 053/088 052/088 052/085
    62/T    21/U    10/U    02/T    12/T    22/T    22/T
HDN 056/087 058/086 055/091 058/096 060/092 059/092 058/089
    63/T    33/T    11/U    11/U    12/T    22/T    22/T
MLS 061/081 060/081 059/086 061/093 064/090 061/088 062/085
    65/T    44/T    11/U    11/U    22/T    32/T    32/T
4BQ 060/083 060/084 056/087 059/092 062/089 060/088 060/086
    64/T    43/T    11/U    11/U    22/T    22/T    22/T
BHK 058/077 057/077 056/085 059/090 062/088 060/085 060/083
    66/T    45/T    21/U    11/U    22/T    22/T    22/T
SHR 056/083 054/082 052/088 055/092 057/089 055/088 055/086
    63/T    22/T    11/U    11/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 21, 7:25 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
825 PM MDT WED JUL 21 2010

MTZ028>042-056>058-063>068-WYZ098-099-230230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
825 PM MDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SEVERAL UPPER LEVEL DISTURBANCES WILL BRING WIDESPREAD
THUNDERSTORM ACTIVITY TONIGHT. A FEW OF THESE THUNDERSTORMS WILL
PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING. THUNDERSTORMS
WILL DEVELOP OVER THE WESTERN AREAS THIS EVENING AND SPREAD EAST
THROUGH THE NIGHT...REACHING EASTERN MONTANA BY SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 21, 8:37 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
937 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     3 SSW BILLINGS          45.75N 108.56W
07/21/2010  M62 MPH          YELLOWSTONE        MT   NWS EMPLOYEE

&&

KLEWIS
Local storm report, Jul 21, 8:55 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
955 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     8 WSW BILLINGS          45.75N 108.69W
07/21/2010  M0 MPH           YELLOWSTONE        MT   TRAINED SPOTTER

&&

MS
Local storm report, Jul 21, 10:09 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1109 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     2 W LODGE GRASS         45.31N 107.41W
07/21/2010  E60 MPH          BIG HORN           MT   TRAINED SPOTTER

&&

MS
Special weather statement, Jul 21, 10:19 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1119 PM MDT WED JUL 21 2010

MTZ032-220615-
CUSTER MT-
1119 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 1215
AM MDT...

AT 1118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING OUT OF NORTHEAST ROSEBUD COUNTY AND INTO
NORTHWEST CUSTER COUNTY. THESE STORMS WERE MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MILES CITY AROUND 1125 PM MDT.
TUSLER AND MURN AROUND 1140 PM MDT.
KINSEY AROUND 1150 PM MDT.
SHIRLEY AROUND MIDNIGHT MDT.
BONFIELD AROUND 1205 AM MDT.

VERY HEAVY RAINFALL FROM THESE STORMS WILL CAUSE SIGNIFICANT
REDUCTION IN VISIBILITY ALONG WITH PONDING OF WATER ON AREA
ROADWAYS...INCLUDING I-94. DRIVERS SHOULD SLOW DOWN AND USE EXTRA
CAUTION UNTIL THESE STORMS PASS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4685 10562 4677 10561 4675 10556 4668 10556
      4666 10547 4658 10543 4655 10505 4606 10509
      4608 10620 4613 10620 4614 10616 4647 10616
      4648 10613 4683 10612 4687 10609
TIME...MOT...LOC 0517Z 262DEG 21KT 4648 10593
Special weather statement, Jul 21, 10:22 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1122 PM MDT WED JUL 21 2010

WYZ099-220615-
SHERIDAN FOOTHILLS WY-
1122 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL
1215 AM MDT...

AT 1111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHERIDAN...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SHERIDAN AROUND 1130 PM MDT.
CLEARMONT AROUND 1130 PM MDT.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 11 AND 41.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4458 10621 4456 10690 4486 10731 4499 10693
TIME...MOT...LOC 0521Z 312DEG 65KT 4466 10671
Special weather statement, Jul 21, 10:30 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1130 PM MDT WED JUL 21 2010

MTZ036-038-058-220630-
POWDER RIVER MT-SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
1130 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEBUD...SOUTHEASTERN
BIG HORN AND WESTERN POWDER RIVER COUNTIES UNTIL 1230 AM MDT...

AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
ASHLAND TO 9 MILES SOUTHEAST OF BUSBY TO 14 MILES NORTH OF
RANCHESTER...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
ASHLAND AROUND 1155 PM MDT.
TONGUE RIVER RESERVOIR PK AROUND MIDNIGHT MDT.
STACEY AND BIRNEY AROUND 1210 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4503 10731 4548 10687 4552 10673 4555 10672
      4569 10640 4568 10624 4572 10624 4572 10543
      4548 10598 4504 10643
TIME...MOT...LOC 0530Z 269DEG 24KT 4568 10630 4548 10674
          4511 10711

The radar

The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 21, 10:41 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.790, -106.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247508.